Drugs for Dementia that do not cause weight loss

Peyt

Senior Member
Messages
641
Likes
289
Location
Southern California
Hi,
I am my father's caretaker. He has lost about 60 lbs. in the last 4 months. I have been taking him to several doctors and have does a CT Scan and Colonoscopy/Endoscopy but nothing significant has been found.
I was talking to his pharmacist today and she mentioned this weight loss is concurrent with starting of a drug called Donepezil (for his early Dementia) and one of Donepezil's side effects is weight loss and loss of appetite.
She told me to ask his neurologist to change this medication to something that does not have that side effect.
So I am curious , does anyone know of another medication for early Dementia that does not cause weight loss and /or loss of appetite that I can ask his doctor about at the next appointment?
Thanks so much,
Peyt
 

Mary

Moderator Resource
Messages
16,314
Likes
36,998
Location
Southern California
@Peyt - that's a lot of weight to lose in such a short time! My mother did badly on donepezil, it affected her appetite badly, and it also caused her to have difficulty urinating - it was a mess, literally and figuratively. We finally got the drug stopped. I'm surprised your father's doctor wasn't aware of the connection between weight loss and the drug.

We told my mom's doctor about these effects and told him we wanted the drug stopped, and he did. The doctors are just not on top of "side" (actual) effects of medicines for the most part.

Anyways, a safe thing to look into is B12. Many elderly persons are deficient in B12 and symptoms can be mistaken for dementia. Here's one article. https://www.ncbi.nlm.nih.gov/pubmed/15681626
 

Peyt

Senior Member
Messages
641
Likes
289
Location
Southern California
@Peyt - that's a lot of weight to lose in such a short time! My mother did badly on donepezil, it affected her appetite badly, and it also caused her to have difficulty urinating - it was a mess, literally and figuratively. We finally got the drug stopped. I'm surprised your father's doctor wasn't aware of the connection between weight loss and the drug.

We told my mom's doctor about these effects and told him we wanted the drug stopped, and he did. The doctors are just not on top of "side" (actual) effects of medicines for the most part.

Anyways, a safe thing to look into is B12. Many elderly persons are deficient in B12 and symptoms can be mistaken for dementia. Here's one article. https://www.ncbi.nlm.nih.gov/pubmed/15681626
Thanks for your response,
My dad has several doctors. The primary and the GI were the ones working on trying to figure out the reason for the weight loss. His Neurologist (the one who prescribed Donepezil) was out of the picture recently. The initial worry was that he has cancer. After all that was ruled out now they are looking at all the meds that my dad takes (he takes 9 different ones) the the 2 big suspects as far as weight loss are his Metformin and Donepezil. And since he has been taking the Metformin for over 6 years and never had any weight loss issues, Donepszil is the first suspect..
As far as B12, his primary did test for that and he was tested low for B12, which he has been getting shots once a month, he just got his 2nd shot last week... But his weight keeps on dropping and his memory is getting worst.

I talked to the pharmacists, and she suggested we ask the Neurologist about a drug called Memantine (to replace Donepezil). But I wanted to see if anyone else here has any other suggestions..
 

Mary

Moderator Resource
Messages
16,314
Likes
36,998
Location
Southern California
Hi @Peyt - We found with my mom we had to look at all her meds. We could not rely on the doctors to do this. So if she started having unusual symptoms, we learned the hard way that we had to be proactive and look at all the drugs she was taking, particularly any new ones, by going on-line and reading all the fine print in the package insert information that used to come with prescription drugs but now you only receive a summary from the pharmacy, which does not have all the information you need.

After my mom had been on Aricept (donepezil) for a little while, she started complaining that she couldn't pee. So we take her to the doctor who says its her dementia and there's nothing wrong with her (!) Well, it continues so back she goes, and this time he inserts a catheter (!) to just wear all the time. You can imagine how well that went. She didn't know what it was, took it out. a few ER visits late at night with my 85 year old dad, just a total mess. Finally (and I regret it took me so long to do this!) I read the drug "side" (real) effects and found that it was the cause of this mess. They stopped the drug and her symptoms went away. She was also developing UTIs from the f...g catheter. It would have snowballed, ABX for the UTI, etc. Plus it affected her appetite badly.

Another time she suddenly started to accuse her caregivers of poisoning her. She'd never been paranoid before She was forgetful and disoriented as to space and time, but not much else. This time I jumped on it. She'd recently started taking Keflex for a UTI so I read all the fine print and discovered there is such a thing as Keflex-induced psychosis (!) We stopped the Keflex and her paranoia stopped. BUT - I am positive that if we had just gone to the doctor and said our mom's getting paranoid now, thinks people are poisoning her, he would have put her on an anti-psychotic med with all its horrible side effects. One drug after another.

I guess I'm trying to urge you to look at all your dad's meds and not rely on doctors to do this, because they don't. they should have done this 4 months ago. they should all be aware of what meds your dad is taking, regardless of who prescribed it and their common (and not so common) "side" effects. But that they're only doing it now, after such severe weight loss, is scary to me.

Here's a link about donepezil "side" effects: https://universityhealthnews.com/da...ut-for-this-and-similar-dementia-medications/

Re the B12 - I'm sure you've seen all the posts on the board here about B12, and one shot once a month is not nearly enough for most of the people here. I think it's very likely your dad could need shots at least once a week, if not more. I did shots 3 x a week for a few years and it wasn't enough. I finally started a liquid sublingual methylcobalamin and that finally was enough to make a difference for me. So it doesn't have to be shots.

So I'd urge you to look more thoroughly into the lack of B12. It might make it so your dad wouldn't have to take more meds. Most doctors are really not up on nutrition. They're not taught it, but they're also not taught nearly enough about the drugs they hand out either.